Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Twin Cities, MN

May 25, 2008Anoka County, Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 25, 2008, 5:25 PM CDT for Anoka County, Ramsey County, Washington County, Minnesota. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 5:25 PM CDT (22:25 UTC)
Expired
May 25, 2008, 6:00 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Anoka County, MN, Ramsey County, MN, Washington County, MN

What was reported inside it

TimeReportWhereRemark
May 25, 5:34 PM CDTHAIL 0.75Circle Pines, MN
May 25, 5:35 PM CDTTSTM WND DMG2 Nw Hugo, MNHOUSE DOWN, WIDESPREAD DAMAGE.
May 25, 5:35 PM CDTHAIL 14 E Blaine, MN
May 25, 5:38 PM CDTHAIL 0.752 Nw Hugo, MN
May 25, 5:45 PM CDTHAIL 22 Wsw Hugo, MN
May 25, 5:47 PM CDTHAIL 1.751 Ne Hugo, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:04 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 252226
SVRMPX
MNC003-123-163-252300-
/O.NEW.KMPX.SV.W.0028.080525T2225Z-080525T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 600 PM CDT

* AT 520 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOUNDS VIEW...OR ABOUT 2
  MILES NORTHWEST OF MOUNDS VIEW...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VADNAIS HEIGHTS...
  WHITE BEAR LAKE...
  STILLWATER...
  LINO LAKES...
  MOUNDS VIEW...
  NEW BRIGHTON...
  CIRCLE PINES...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EAST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SUNDAY EVENING FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN.

LAT...LON 4503 9279 4503 9321 4504 9325 4504 9326
      4517 9328 4521 9277 4508 9278 4508 9279
TIME...MOT...LOC 2225Z 269DEG 45KT 4513 9315

$$

RAH/TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:49 AM CDT, 10 hours 36 minutes earlier.

Area forecast discussion, May 25, 6:49 AM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 AM CDT SUN MAY 25 2008

.DISCUSSION...
FORECAST CONCERN NEAR TERM IS SEVERE CONVECTIVE POTENTIAL.
SCATTERED CONVECTION EXITING EASTERN CWA NOW...TIED INTO THE
INFLUX OF INSTABILITY/K INDEX GRADIENT MOVING EAST. 06Z MODELS
TREND REDEVELOPMENT OVER SOUTHWEST MN...AHEAD OF WARM FRONT BY 12Z
TODAY...THEN TRACK IT NORTHEAST TOWARD EC MN BY 18Z. 00Z 4KM NMM
WRF REFLECTIVITY DEVELOPED THE ACTIVITY TO THE SOUTHWEST BUT ROAD
IT EAST ALONG THE MN IA BORDER IN THE MORNING...WITH VERY LITTLE
REDEVELOPMENT WITH FROPA. WILL CONTINUE CURRENT TREND OF SEVERE
POTENTIAL INCREASING BY NOON OVER THE AREA. THIS WOULD BE ELEVATED
HAIL THREAT. STRATUS DEVELOPED AHEAD OF WARM FRONT/DEVELOP SFC LOW
REFLECTION TO THE SOUTHWEST OF THE AREA. THIS WILL BE HARD PRESSED
TO BURN OFF...ESPECIALLY TO THE EAST...AHEAD OF SURFACE BOUNDARY.
WILL HAVE VERY UNSTABLE AIRMASS IN PLACE AS FRONT RIDES EAST...IF
BREAKS IN THE LOW CLOUDS DEVELOP. RIGHT ENTRANCE REGION OF UPPER
LEVEL JET WILL BE OVER THE MN REGION AND COMBINED WITH ASCENT
GIVEN BY THE HEIGHT FALLS AS NRN PLAINS LOW SHIFTS EWD SHOULD BE
ENOUGH TO GENERATE SCT CONVECTION ALONG BOUNDARY. WILL HAVE TO
WATCH ANY ATTENDANT MID LEVEL SHORT WAVE...WILL AFFECT TIMING OF
SEVERE CONVECTION. WILL CONTINUE SEVERE WEATHER TREND FOR THE
AFTERNOON AND EARLY EVENING HOURS FROM CENTRAL MN TO WC WI. LARGE
HAIL AND STRONG WINDS WILL BE MAIN THREATS...ALTHOUGH AN ISOLATED
TORNADO WILL BE POSSIBLE...MAINLY OVER WC WI LATE AFTERNOON/EVENING.
MAIN ACTIVITY SHOULD BE EXITING INTO WI AFTER 00Z MON. SHOULD SEE
GOOD WARMING AS LOW CLOUDS CLEAR WITH SFC BOUNDARY. WILL CONTINUE
THE 80-85F TEMPERATURES TO THE SOUTHWEST.

AFTER THAT...FRONT SAGS SOUTH OF THE AREA FOR MONDAY. STILL SLGT
CHANCE POPS IN WRAPAROUND COLD AIR OVER THE NORTHEAST CWA.
OTHERWISE...COOLER AND DRY THROUGH WEDNESDAY. COULD SEE SOME FROST
POTENTIAL NORTHEAST CWA. MENTIONED SOME PATCHY FROST FOR NOW.
WARMER AIR RETURNS FOR THURSDAY ON THE BACKSIDE OF THE COLD
SURFACE HIGH. COULD SEE CLOUDS LIFTING INTO WESTERN MN THU
AFTERNOON...WITH SOME LIGHT SHOWERS POSSIBLE. POPS STILL LOW SO
WILL LEAVE GOING TREND OF POPS THURSDAY NIGHT.

&&

.AVIATION.../12Z TAF ISSUANCE/

LOW LEVEL STRATUS HAS PUSHED UP FROM IOWA OVER MOST OF MINNESOTA
TAF SITES IN ADVANCE OF A SURFACE TROUGH OVER THE EASTERN DAKOTAS.
THE 11-3.9 MICRON SPLIT WINDOW CHANNEL SHOWS THIS EXPANDING AREA
OF STRATUS FAIRLY WELL. STILL...SHRF OUTPUT SHOWS EXPLOSIVER CAPE
GROWTH AFTER 18Z TODAY OVER EASTERN MN INTO WESTERN WISCONSIN SO
STRONG TO SEVERE CONVECTION APPEARS LIKELY. WE HIT KEAU EXTRA HARD
WITH LESSER CONVECTIVE INTENSITY FOR SITES FURTHER WEST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 25, 1:19 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
119 PM CDT SUN MAY 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
119 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL..INTO SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND
EVENING. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE FOUND
GENERALLY EAST OF A LINE FROM ST MICHAEL TO NEW ULM. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST AND SOUTH
CENTRAL MINNESOTA BETWEEN 3 PM AND 4 PM AND MOVE EAST ACROSS THE
REMAINDER OF THE AREA THROUGH EARLY EVENING. LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE...ALONG WITH A FEW TORNADOES...
ESPECIALLY OVER WEST CENTRAL WISCONSIN DURING THE LATE AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS RETURN TO THE FORECAST THURSDAY AND CONTINUE INTO
SUNDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

TRH

In the hours before

Local storm report, May 25, 4:55 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 SW BLAINE             45.13N 93.27W
05/25/2008                   ANOKA              MN   TRAINED SPOTTER

            LARGE TREES DOWN, HWY 47 AND HWY 118

&&

CARLYON
Local storm report, May 25, 4:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             2 ENE BUFFALO           45.19N 93.83W
05/25/2008  M0.88 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 5:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             2 NE ANNANDALE          45.28N 94.10W
05/25/2008  M2.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0350 PM     HAIL             4 SSE SILVER CREEK      45.26N 93.91W
05/25/2008  M3.00 INCH       WRIGHT             MN   TRAINED SPOTTER

            REPORTED 3.5 INCH HAIL. MUCH HOUSING DAMAGE.

&&

CARLYON
Local storm report, May 25, 5:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 SW CLEARWATER         45.37N 94.13W
05/25/2008  M0.75 INCH       STEARNS            MN   TRAINED SPOTTER

0454 PM     HAIL             1 S FOREST LAKE         45.26N 92.98W
05/25/2008  M1.00 INCH       WASHINGTON         MN   TRAINED SPOTTER

0451 PM     HAIL             HAM LAKE                45.26N 93.20W
05/25/2008  M1.25 INCH       ANOKA              MN   TRAINED SPOTTER

0500 PM     HAIL             5 E BLAINE              45.18N 93.11W
05/25/2008  M2.00 INCH       ANOKA              MN   TRAINED SPOTTER

0446 PM     TSTM WND DMG     3 SSW BLAINE            45.12N 93.24W
05/25/2008                   ANOKA              MN   TRAINED SPOTTER

            13 INCH DIAMETER TREES DOWN.

&&

CARLYON
Local storm report, May 25, 5:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
511 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             3 WNW STANCHFIELD       45.70N 93.24W
05/25/2008  M1.00 INCH       ISANTI             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 5:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             1 W ST MICHAEL          45.21N 93.68W
05/25/2008  M0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0503 PM     HAIL             1 ESE FOREST LAKE       45.27N 92.97W
05/25/2008  M1.00 INCH       WASHINGTON         MN   TRAINED SPOTTER

0503 PM     TSTM WND DMG     ANOKA                   45.21N 93.39W
05/25/2008                   ANOKA              MN   TRAINED SPOTTER

            BUILDING DAMAGE.

0502 PM     HAIL             6 S LINDSTROM           45.30N 92.84W
05/25/2008  M1.00 INCH       WASHINGTON         MN   TRAINED SPOTTER

0500 PM     HAIL             1 NE ST MICHAEL         45.22N 93.64W
05/25/2008  M1.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:43 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine62 min
May 25, 8:24 AM CDTSevere Thunderstorm WarningMPXSwift51 min
May 25, 9:01 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift44 min
May 25, 9:24 AM CDTSevere Thunderstorm WarningMPXStearns66 min
May 25, 10:01 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns44 min
May 25, 10:42 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs63 min
May 25, 11:10 AM CDTSevere Thunderstorm WarningMPXIsanti27 min
May 25, 11:34 AM CDTSevere Thunderstorm WarningMPXChisago26 min
May 25, 3:04 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright56 min
May 25, 3:36 PM CDTSevere Thunderstorm WarningMPXMeeker, Sherburne, Wright54 min
May 25, 3:49 PM CDTTornado WarningMPXSherburne, Wright26 min
May 25, 4:01 PM CDTSevere Thunderstorm WarningMPXBenton, Meeker, Mille Lacs, Sherburne, Stearns, Wright59 min
May 25, 4:03 PM CDTTornado WarningMPXHennepin, Wright27 min
May 25, 4:13 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington62 min
May 25, 4:37 PM CDTTornado WarningMPXAnoka, Ramsey, Washington23 min
May 25, 4:41 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright49 min
May 25, 4:56 PM CDTTornado WarningMPXAnoka, Ramsey, Washington34 min
May 25, 5:02 PM CDTSevere Thunderstorm WarningMPXHennepin28 min
May 25, 5:17 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington43 min
May 25, 6:00 PM CDTSevere Thunderstorm WarningMPXWashington30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.